Previous Articles     Next Articles

SPLITTING SCHEMES FOR A NAVIER-STOKES-CAHN-HILLIARD MODEL FOR TWO FLUIDS WITH DIFFERENT DENSITIES

Francisco Guillén-González1, Giordano Tier2,3   

  1. 1. Departamento de Ecuaciones Diferenciales y An alisis Num erico and IMUS, Universidad de Sevilla, 41012 Seville, Spain;
    2. Department of Applied and Computational Mathematics and Statistics, University of Notre Dame, Notre Dame, IN 46556, USA;
    3. Current address: Mathematical Institute, Faculty of Mathematics and Physics, Charles University, Prague 8, 186 75, Czech Republic
  • Received:2013-07-12 Revised:2014-04-03 Online:2014-11-15 Published:2014-09-03
  • Supported by:

    This work has been partially supported by MTM2009-12927 and MTM2012-32325 (Ministerio de Econom a y Competitividad, Spain). G. Tierra has also been partially supported by NIH 1 R01 GM095959-01A1 (United States).

Francisco Guillén-González, Giordano Tier. SPLITTING SCHEMES FOR A NAVIER-STOKES-CAHN-HILLIARD MODEL FOR TWO FLUIDS WITH DIFFERENT DENSITIES[J]. Journal of Computational Mathematics, 2014, 32(6): 643-664.

In this work, we focus on designing e cient numerical schemes to approximate a thermodynamically consistent Navier-Stokes/Cahn-Hilliard problem given in [3] modeling the mixture of two incompressible uids with di erent densities. The model is based on a di use-interface phase-eld approach that is able to describe topological transitions like droplet coalescense or droplet break-up in a natural way. We present a splitting scheme, decoupling computations of the Navier-Stokes part from the Cahn-Hilliard one, which is unconditionally energy-stable up to the choice of the potential approximation. Some numerical experiments are carried out to validate the correctness and the accuracy of the scheme, and to study the sensitivity of the scheme with respect to di erent physical parameters.

CLC Number: 

[1] H. Abels, Strong well-posedness of a diffuse interface model for a viscous, quasi-incompressible two-phase ow, SIAM J. Math. Anal, 44 (2012), 316-340.

[2] H. Abels, D. Depner and H. Garcke, Existence of weak solutions for a diffuse interface model for two-phase flows of incompressible uids with different densities, J. Math. Fluid Mech, 15:3 (2013), 453-480.

[3] H. Abels, H. Garcke and G. Grun, Thermodynamically consistent, frame indifferent diffuse interface models for incompressible two-phase flows with different densities, Math. Models Methods Appl. Sci, 22:03 (2012), 1150013.

[4] F. Boyer, A theoretical and numerical model for the study of incompressible mixture flows, Com-puters & Fluids, 31 (2002), 41-68.

[5] R.C. Cabrales, F. Guillén-González and J.V. Gutiérrez-Santacreu, Stability and convergence for a complete model of mass diffusion, Appl. Numer. Math., 61 (2011), 1161-1185.

[6] F. Chen and J. Shen, Effcient energy stable schemes with spectral discretization in space for anisotropic Cahn-Hilliard systems, Commun. Comput. Phys, 13 (2013), 1189-1208.

[7] C. Collins, J. Shen and S.M. Wise, An effcient, energy stable scheme for the Cahn-Hilliard-Brinkman system, Commun. Comput. Phys, 13 (2013), 929-957.

[8] M.I.M. Copetti and C.M. Elliott, Numerical analysis of the Cahn-Hilliard equation with a logarithmic free energy, Numer. Math., 63 (1992), 39-65.

[9] Q. Du and R.A. Nicolaides, Numerical analysis of a continuum model of phase transition, SIAM J. Numer. Anal, 28 (1991), 1310-1322.

[10] C.M. Elliott, D.A. French and F.A. Milner, A Second Order Splitting Method for the Cahn-Hilliard Equation, Numer. Math, 54 (1989), 575-590.

[11] F. Hecht, New development in freefem++, J. Numer. Math, 20:3-4 (2012), 251-265.

[12] V. Girault and P.A. Raviart, Finite element methods for Navier-Stokes equations: Theory and Algorithms, Berlin, Springer-Verlag, 1986.

[13] J.L. Guermond and L. Quartapelle, A projection FEM for variable density incompressible flows, J. Comput. Phys, 165 (2000), 167-188.

[14] F. Guillén-González and J.V. Gutiérrez-Santacreu, Unconditional stability and convergence of fully discrete schemes for 2D viscous uids models with mass diffusion, Math. Comp, 77 (2008), 1495-1524.

[15] F. Guillén-González and J.V. Gutiérrez-Santacreu, Conditional stability and convergence of a fully discrete scheme for three-dimensional Navier-Stokes equations with mass diffusion, SIAM Journal Numer. Anal, 46 (2008), 2276-2308.

[16] F. Guillén-González and G. Tierra, On linear schemes for a Cahn Hilliard Diffuse Interface Model, J. Comput. Phys, 234 (2013), 140-171.

[17] F. Guillén-González and G. Tierra, Second order schemes and time-step adaptivity for Allen-Cahn and Cahn-Hilliard models, Comput. Math. Appl. (2014). doi:10.1016/j.camwa.2014.07.014.

[18] D. Gurtin, D. Polignone and J. Vi~nals, Two-phase binary uids and immiscible uids described by an order parameter, Math. Models Methods Appl. Sci, 6 (1996), 815-831.

[19] P.P. Hohenberg and B.I. Halperin, Theory of dynamic critical phenomena, Rev. Mod. Phys, 49 (1977), 435-479.

[20] J. Kim, Phase-field models for multi-component uid flows, Commun. Comput. Phys, 12 (2012), 613-661.

[21] J. Lowengrub and L. Truskinovsky, Quasi-incompressible Cahn-Hilliard uids and topological transitions, Proc. R. Soc. Lond. A, 454 (1998), 2617-2654.

[22] S. Minjeaud, An unconditionally stable uncoupled scheme for a triphasic Cahn-Hilliard/Navier-Stokes model, Num. Methods for PDE 29:2 (2013), 584-618.

[23] J. Shen and X. Yang, A phase-field model and its numerical approximation for two-phase incompressible ows with different densities and viscosities, SIAM J. Sci. Comput, 32 (2010), 1159-1179.

[24] J. Shen, X. Yang and Q. Wang, Mass and volume conservation in phase field models for binary uids, Commun. Comput. Phys, 13 (2013), 1045-1065.

[25] J.D. van der Waals, The thermodynamic theory of capillarity ow under the hypothesis of a continuous variation of density, Verhandel. Konink. Akad. Weten. Amsterdam, 1 (1893).

[26] P. Yue, J.J. Feng, C. Liu and J. Shen, A diffuse-interface method for simulating two-phase flows of complex uids, J. Fluid Mech, 515 (2004), 293-317.

[27] T. Zhang and Q. Wang, Cahn-Hilliard vs singular Cahn-Hilliard equations in phase field modeling, Commun. Comput. Phys, 7 (2010), 362-382.
[1] Jonas Bünger, Neeraj Sarna, Manuel Torrilhon. STABLE BOUNDARY CONDITIONS AND DISCRETIZATION FOR PN EQUATIONS [J]. Journal of Computational Mathematics, 2022, 40(6): 977-1003.
[2] Linshuang He, Minfu Feng, Qiang Ma. PENALTY-FACTOR-FREE STABILIZED NONCONFORMING FINITE ELEMENTS FOR SOLVING STATIONARY NAVIER-STOKES EQUATIONS [J]. Journal of Computational Mathematics, 2022, 40(5): 728-755.
[3] Huaijun Yang, Dongyang Shi. UNCONDITIONALLY OPTIMAL ERROR ESTIMATES OF THE BILINEAR-CONSTANT SCHEME FOR TIME-DEPENDENT NAVIER-STOKES EQUATIONS [J]. Journal of Computational Mathematics, 2022, 40(1): 127-146.
[4] Huaijun Yang, Dongyang Shi, Qian Liu. SUPERCONVERGENCE ANALYSIS OF LOW ORDER NONCONFORMING MIXED FINITE ELEMENT METHODS FOR TIME-DEPENDENT NAVIER-STOKES EQUATIONS [J]. Journal of Computational Mathematics, 2021, 39(1): 63-80.
[5] Xiaocui Li, Xu You. MIXED FINITE ELEMENT METHODS FOR FRACTIONAL NAVIER-STOKES EQUATIONS [J]. Journal of Computational Mathematics, 2021, 39(1): 130-146.
[6] Chunmei Xie, Minfu Feng. A NEW STABILIZED FINITE ELEMENT METHOD FOR SOLVING TRANSIENT NAVIER-STOKES EQUATIONS WITH HIGH REYNOLDS NUMBER [J]. Journal of Computational Mathematics, 2020, 38(3): 395-416.
[7] Jie Chen, Zhengkang He, Shuyu Sun, Shimin Guo, Zhangxin Chen. EFFICIENT LINEAR SCHEMES WITH UNCONDITIONAL ENERGY STABILITY FOR THE PHASE FIELD MODEL OF SOLID-STATE DEWETTING PROBLEMS [J]. Journal of Computational Mathematics, 2020, 38(3): 452-468.
[8] Baiju Zhang, Yan Yang, Minfu Feng. A C0-WEAK GALERKIN FINITE ELEMENT METHOD FOR THE TWO-DIMENSIONAL NAVIER-STOKES EQUATIONS IN STREAM-FUNCTION FORMULATION [J]. Journal of Computational Mathematics, 2020, 38(2): 310-336.
[9] Malte Braack, Utku Kaya. LOCAL PRESSURE CORRECTION FOR THE STOKES SYSTEM [J]. Journal of Computational Mathematics, 2020, 38(1): 125-141.
[10] Rui Chen, Xiaofeng Yang, Hui Zhang. DECOUPLED, ENERGY STABLE SCHEME FOR HYDRODYNAMIC ALLEN-CAHN PHASE FIELD MOVING CONTACT LINE MODEL [J]. Journal of Computational Mathematics, 2018, 36(5): 661-681.
[11] Xiao Li, Zhonghua Qiao, Hui Zhang. A SECOND-ORDER CONVEX SPLITTING SCHEME FOR A CAHN-HILLIARD EQUATION WITH VARIABLE INTERFACIAL PARAMETERS [J]. Journal of Computational Mathematics, 2017, 35(6): 693-710.
[12] Qiujin Peng, Zhonghua Qiao, Shuyu Sun. STABILITY AND CONVERGENCE ANALYSIS OF SECOND-ORDER SCHEMES FOR A DIFFUSE INTERFACE MODEL WITH PENG-ROBINSON EQUATION OF STATE [J]. Journal of Computational Mathematics, 2017, 35(6): 737-765.
[13] Huiyong Jia, Peilin Shi, Kaitai Li, Hongen Jia . A DECOUPLING METHOD WITH DIFFERENT SUBDOMAIN TIME STEPS FOR THE NON-STATIONARY NAVIER-STOKES/DARCY MODEL [J]. Journal of Computational Mathematics, 2017, 35(3): 319-345.
[14] Tao Tang, Jiang Yang. IMPLICIT-EXPLICIT SCHEME FOR THE ALLEN-CAHN EQUATION PRESERVES THE MAXIMUM PRINCIPLE [J]. Journal of Computational Mathematics, 2016, 34(5): 451-461.
[15] Ruihan Guo, Liangyue Ji, Yan Xu. HIGH ORDER LOCAL DISCONTINUOUS GALERKIN METHODS FOR THE ALLEN-CAHN EQUATION: ANALYSIS AND SIMULATION [J]. Journal of Computational Mathematics, 2016, 34(2): 135-158.
Viewed
Full text


Abstract